Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 111, NWS Key West, FL

July 13, 2021

NWS Key West, FL issued this special marine warning at Jul 13, 2021, 10:37 AM EDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 10:37 AM EDT (14:37 UTC)
Expired
Jul 13, 2021, 11:00 AM EDT
In force
23 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 120 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 2.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WHUS52 KKEY 131437
SMWKEY
GMZ073-131500-
/O.NEW.KKEY.MA.W.0111.210713T1437Z-210713T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1037 AM EDT Tue Jul 13 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Craig Key to west end of Seven Mile Bridge
  20 to 60 nm out...

* Until 1100 AM EDT.

* At 1037 AM EDT, a strong thunderstorm was located 18 nm west of
  Elbow Cay, moving west at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2398 8048 2383 8054 2390 8110 2422 8108
TIME...MOT...LOC 1437Z 103DEG 27KT 2392 8067 

HAIL...0.00IN
WIND...>34KTS

$$

LIW
1 follow-up statement
003 
FZUS72 KKEY 131456
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1056 AM EDT Tue Jul 13 2021

GMZ073-131505-
/O.EXP.KKEY.MA.W.0111.000000T0000Z-210713T1500Z/
1056 AM EDT Tue Jul 13 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1100 AM EDT...

The affected areas were... 
Straits of Florida from Craig Key to west end of Seven Mile Bridge 20
to 60 nm out...


LAT...LON 2398 8048 2383 8054 2390 8110 2422 8108
TIME...MOT...LOC 1455Z 103DEG 27KT 2394 8079 

$$

LIW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 13, 4:16 AM EDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 4:16 AM EDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Key West FL
416 AM EDT Tue Jul 13 2021

.DISCUSSION...
Partly cloudy, breezy and warm conditions prevail across the
Florida Keys on this early Tuesday morning. Radar during the night
has shown multiple arcing bands of showers and isolated storms
moving quickly northwest through our area. These bands have been
accompanied by wind gusts around 30 knots. Temperatures along the
island chain are hovering around 80 degrees, and winds on land
are from the east to southeast at 15 to 20 mph with occasional
higher gusts. Surface analysis depicts subtropical high pressure
centered near Bermuda and extending westward across north Florida.
Aloft, a strong subtropical ridge is centered between Bermuda and
North Carolina, with a weak upper trough sliding slowly northward
across Florida. The 00Z Key West sounding sampled ample
instability, with steeper than normal mid-level lapse rates due
to the presence of the trough aloft, no significant inversions,
and near normal PW of 1.80 inches. However, MIMIC-TPW satellite
imagery shows an area of enhanced moisture, with estimated PW
values around 2 inches, spreading westward into the Keys. This
area of moisture extends a few hundred miles eastward through the
Bahamas.

Today, a combination of the nearby upper trough and copious
tropical moisture streaming into our area along with brisk
easterly flow should provide well above normal rain chances. The
exact timing remains somewhat murky, but recent radar trends, the
latest HRRR, and much of the SPC HREF CAM guidance suggests that
we may see a relative lull this morning, followed by another round
of more active convection late in the morning into the afternoon.
Overall, any given location stands a quite good chance of seeing
some measurable rain during the day, and have nudged PoPs up to
60-70 percent. Max temps should be held down slightly by cloud
cover and rainfall, reaching the mid to upper 80s.

We may see one more round of scattered to widespread convection
this evening, followed by decreasing rain chances late tonight as
a drier airmass begins to edge into our area from the east. A much
more typical July weather pattern will return by Wednesday, with a
good deal of sunshine, highs climbing to near 90, and only low
chance (30 percent) PoPs, which are near the climatological
average.

Largely typical mid summer weather should then prevail through
the rest of the week and the weekend, as the subtropical ridge
remains dominant at the surface and aloft over the western
Atlantic and the Southeastern states. The only divergence from the
July norm will be moderate to occasionally fresh easterly flow,
rather than the typical light to gentle breezes. With the
suppressing ridge aloft remaining to our north and some extra
momentum in the boundary layer over the very warm waters of the
Straits, will maintain slightly above climo PoPs of 30 to 40
percent.

&&

.MARINE...
Overnight observations show generally fresh E/SE breezes across
the Keys coastal waters, with peaks and lulls due to periodic
outflow boundaries moving through the area. Similar conditions
should continue today, and Small Craft Exercise Caution (SCEC)
headlines will remain posted for all marine zones. Winds and
seas will be higher in and near scattered to numerous showers and
storms, and we will likely see some additional large outflow
boundaries cause temporary wind surges. A decrease to mainly
moderate breezes is expected late tonight and Wednesday. High
pressure over the western Atlantic and Florida will then maintain
moderate to occasionally fresh easterly breezes across the Keys
waters through the rest of the week and into the weekend, with
SCEC headlines potentially needed at times.

&&

.AVIATION...
VFR conditions will prevail both EYW and MTH island terminals
through 06z Wednesday morning. There appears there will be a lull in
shower and thunderstorm activity through at least the mid-morning
hours. However, showers and thunderstorms are expected to redevelop,
capable of producing MVFR ceilings and bouts of IFR visbilities at
either terminal. Specifics on timing are too uncertain, so have only
retained mention of VCSH at this time. This will be left to later
TAF routine issuances and possibly frequent amendments as conditions
require. Near-surface winds will be east to southeast near 15 knots
with frequent gusts near 20 knots outside of convection.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 13, 4:18 AM EDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
418 AM EDT Tue Jul 13 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-141000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
418 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected across the Florida Keys and
surrounding coastal waters today into tonight. The primary
thunderstorm hazards will be strong gusty winds and frequent
lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms will be possible through the period. The
primary thunderstorm hazards will be lightning strikes and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:35 AM EDTSpecial Marine WarningKEY40 min
Jul 13, 11:41 AM EDTSpecial Marine WarningKEY64 min
Jul 13, 12:35 PM EDTSpecial Marine WarningKEY55 min
Jul 13, 2:02 PM EDTSpecial Marine WarningKEY28 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.